Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 31, NWS Honolulu, HI

August 26, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 26, 2015, 2:28 PM HST for Honolulu County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2015, 2:28 PM HST (00:28 UTC)
Expired
Aug 26, 2015, 6:47 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 101 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WGHW50 PHFO 270028
FFWHFO
HIC003-270330-
/O.NEW.PHFO.FF.W.0031.150827T0028Z-150827T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
228 PM HST WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 530 PM HST

* AT 218 PM HST...A GAGE ON WAIKANE STREAM SHOWED A RAPID RISE
  IN WATER LEVEL FROM HEAVY RAIN NEAR PUNALUU...OR ABOUT 14 MILES
  NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIALUA...LAIE...KAHUKU...HAUULA AND HALEIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2178 15800 2150 15773 2134 15807 2155 15831

$$

BURKE
3 follow-up statements
337 
WGHW70 PHFO 270213
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
413 PM HST WED AUG 26 2015

HIC003-270330-
/O.CON.PHFO.FF.W.0031.000000T0000Z-150827T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
413 PM HST WED AUG 26 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 530 PM HST...

AT 410 PM HST...A GAGE ON KAUKONAHUA STREAM SHOWED A RAPID RISE
IN WATER LEVEL FROM HEAVY RAIN OVER THE WAIANAE MOUNTAINS AND 
CENTRAL OAHU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
WAIALUA...WAHIAWA...LAIE...KAHUKU...HAUULA AND HALEIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2178 15800 2150 15773 2135 15808 2155 15831

$$

BURKE
931 
WGHW50 PHFO 270318
FFWHFO
HIC003-270630-
/O.EXT.PHFO.FF.W.0031.000000T0000Z-150827T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
518 PM HST WED AUG 26 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 830 PM HST

* AT 506 PM HST...A GAGE ON KAUKONAHUA STREAM REMAINED ABOVE FLOOD 
  STAGE FROM HEAVY RAIN THAT FELL EARLIER OVER THE WAIANAE 
  MOUNTAINS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIALUA AND HALEIWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 830 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2178 15800 2150 15773 2135 15808 2155 15831

$$
BURKE
956 
WGHW70 PHFO 270447
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
647 PM HST WED AUG 26 2015

HIC003-270456-
/O.CAN.PHFO.FF.W.0031.000000T0000Z-150827T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
647 PM HST WED AUG 26 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING FOR THE NORTHWEST HALF OF OAHU IS CANCELLED.

RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL 
HOURS.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TOMORROW AFTERNOON.

LAT...LON 2178 15800 2150 15773 2135 15808 2155 15831

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 10:00 AM HST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 26, 10:00 AM HST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED AUG 26 2015

.SYNOPSIS...
LOCALLY HEAVY SHOWERS AS WELL AS A FEW THUNDERSTORMS CAN BE
EXPECTED TODAY THROUGH THURSDAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. LIGHT TRADE WINDS ALONG WITH A SLIGHTLY DRIER AND
MORE STABLE AIRMASS IS EXPECTED TO RETURN  BEGINNING FRIDAY. CLOUDS
AND PASSING SHOWERS WILL THEN FAVOR WINDWARD AND MAUKA AREAS.
TROPICAL CYCLONE IGNACIO MAY APPROACH THE AREA EARLY NEXT WEEK.

&&

.DISCUSSION...
THE AIRMASS OVER AND AROUND THE STATE REMAINS MOIST AND UNSTABLE.
LATEST RADAR AND SATELLITE IMAGERY SHOWS JUST A FEW LIGHT SHOWERS
OVER AND AROUND THE AREA. DAYTIME HEATING COMBINED WITH THE MOIST
AIRMASS WILL INCREASE THE CHANCES OF LOCALLY HEAVY SHOWERS AND
POSSIBLE THUNDERSTORMS FROM LATE THIS MORNING ON THROUGH THE EVENING
HOURS. WITH THE SOILS ALREADY SATURATED FROM PREVIOUS DAYS
RAINS...IT WOULD NOT TAKE MUCH IN THE WAY OF ADDITIONAL RAINFALL TO
CAUSE FLOODING TO OCCUR. THUS A FLASH FLOOD WATCH REMAINS POSTED
THROUGH THE DAY TODAY.

WINDS ARE EXPECTED TO REMAIN LIGHT THROUGH THURSDAY AS THE PRESSURE
GRADIENT ACROSS THE AREA REMAINS WEAK. DAYTIME HEATING ON THURSDAY
MAY ONCE AGAIN CAUSE SOME LOCALLY HEAVY SHOWERS TO OCCUR THURSDAY
AFTERNOON.

BY FRIDAY HIGH PRESSURE WILL BE BUILDING IN FAR TO THE NORTH OF THE
AREA. SOME RESEMBLANCE OF TRADE WINDS ARE EXPECTED TO RETURN OVER
THE WEEKEND. CLOUDS AND PASSING SHOWERS WILL TEND TO FAVOR WINDWARD
AND MAUKA AREAS.

IN THE LONGER RANGE...TROPICAL CYCLONE IGNACIO IS FORECAST TO BE
APPROACHING THE AREA FROM THE SOUTHEAST. IT IS TOO EARLY TO DISCUSS
ANY POTENTIAL IMPACTS SINCE IT WILL ALL DEPEND ON THE TRACK AND
INTENSITY OF THE SYSTEM AS IT NEARS THE STATE.

&&

.AVIATION...
THE MOIST ATMOSPHERE AND CLEAR SKIES THIS MORNING WILL AIDE IN
ANOTHER ROUND OF AFTERNOON INTERIOR SHOWERS OVER MOST OF THE STATE.
SOME SHOWERS ARE LIKELY TO BE HEAVY AT TIMES WITH MVFR TO ISOL IFR.
THE SLIGHT CHANCE OF THUNDERSTORMS REMAINS INTO THE EVENING. THE
AFTERNOON CONVECTION WILL LIKELY CARRY TCU TOPS TO FL250 AND
POSSIBLE CB TOPS TO FL350-450. TEMPO MVFR CAN NOT BE RULED OUT AT
MANY OF THE TERMINALS AS AFTERNOON SHOWERS OCCUR.

CURRENTLY THERE ARE NO AIRMETS IN EFFECT. HOWEVER...AS INTERIOR
SHOWERS DEVELOP AIRMET SIERRA FOR MOUNTAIN OBSCURATION WILL BE
POSTED AS NEEDED.

&&

.MARINE...
THE CURRENT SMALL WEST SWELL WILL LINGER INTO THURSDAY. A NEW WEST
NORTHWEST SWELL WILL GRADUALLY FILL IN ON THURSDAY...PEAK FRIDAY
INTO EARLY SATURDAY...THEN LOWER GRADUALLY ON SUNDAY. THIS SWELL MAY
BE LARGE ENOUGH TO CAUSE SURF TO REACH ADVISORY LEVELS ALONG WEST
FACING SHORES ON THE BIG ISLAND SINCE THERE THRESHOLDS ARE LOWER
THAN THE REST OF THE STATE. THERE WILL BE SERIES OF SMALL SOUTHERLY
SWELLS THROUGHOUT THE FORECAST PERIOD. SWELLS FROM TROPICAL CYCLONE
IGNACIO MAY CAUSE SURF TO INCREASE ALONG EAST FACING
SHORES...ESPECIALLY ON THE BIG ISLAND...AS EARLY AS SUNDAY.

WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THROUGH
SATURDAY. SWELLS FROM TROPICAL CYCLONE IGNACIO MAY CAUSE SEAS TO
EXCEED 10 FEET OVER THE WATERS EAST OF THE BIG ISLAND ON SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT THROUGH 6 PM HST WEDNESDAY FOR NIIHAU
KAUAI OAHU MOLOKAI LANAI MAUI AND THE BIG ISLAND.

&&

SYNOPSIS/DISCUSSION/MARINE...BURKE
AVIATION...EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:20 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 26, 4:36 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.